Kentucky, 2003Flash Flood in Kentucky, August 31, 2003
August 31, 2003 · NWS LMK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 31, 5:39 PM EST, 21 minutes earlier.
Area forecast discussion, Aug 31, 5:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM EDT SUN AUG 31 2003
UPDATED ZONES TO ADD FLOOD WATCH FOR THE KENTUCKY COUNTIES. TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR A FEW SOUTHERN
INDIANA COUNTIES.
...PREVIOUS AFD...
.SHORT TERM...
A WARM FRONT WAS LOCATED FROM NORTH OF EVV TO SDF AND JUST SOUTH OF
LEX AT 18Z. S/W ENERGY MOVING ACROSS CENTRAL INDIANA WAS RESPONSIBLE
FOR THE SHOWERS ACROSS THE NORTH PORTION OF OUR COUNTY FORECAST AREA
AND SOUTHERN INDIANA FOR MUCH OF THE MORNING AND EARLY AFTERNOON.
SCATTERED THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS THE
SOUTHWEST PORTION OF THE CFA IN THE UNSTABLE AIRMASS SOUTH OF THE
WARM FRONT.
INTERESTING FORECAST FOR THE NEXT FEW DAYS ACROSS THE OHIO VALLEY.
THE MODELS ARE IN GOOD AGREEMENT ON SHIFTING THE WARM FRONT NORTH
INTO CENTRAL ILLINOIS AND INDIANA FROM A SURFACE LOW OVER MISSOURI.
MOISTURE FROM T.D. GRACE WILL STREAM NORTH INTO OKLAHOMA, KANSAS,
AND MISSOURI TONIGHT AND MONDAY AND WORK ITS WAY EAST ALONG THE WARM
FRONT. CURRENT INDICATIONS ARE THAT THE BULK OF THIS MOISTURE WILL
REMAIN NORTH AND WEST OF OUR CFA.
THE SURFACE LOW WILL SHIFT EAST TO OHIO BY TUESDAY MORNING. DURING
THIS TRANSITION, WIND FIELDS WILL INCREASE ACROSS THE LOWER OHIO
VALLEY MONDAY AFTERNOON. WE EXPECT THUNDERSTORMS TO DEVELOP DURING
THE AFTERNOON WITH THE POTENTIAL FOR WIND DAMAGE. FOR THIS REASON
THE SPC AS PUT MUCH OF THE CFA IN A SLIGHT RISK FOR SEVERE WEATHER
MONDAY.
A TRAILING COLD FRONT WILL CROSS KENTUCKY TUESDAY BUT WILL LINGER
ACROSS THE LOWER OHIO AND TENNESSEE VALLEY INTO WEDNESDAY.
.EXTENDED DISCUSSION (WEDNESDAY NIGHT THROUGH SUNDAY)...
BEGINNING OF THE PERIOD STILL CONTAINS MUCH UNCERTAINTY TO WHEN THE
OLD FRONTAL BOUNDARY KICKS OFF TO THE EAST. 12Z GFS INDICATES
REINFORCING SHORTWAVE TROUGH RIDES OVER STALLED BOUNDARY ON THURSDAY
AND GENERATES ANOTHER SFC WAVE AND ADDITIONAL PRECIP. OLD EUROPEAN
INDICATES UPPER TROUGH WILL STILL BE OVER THE OH VALLEY BY NEXT
SATURDAY. FOR NOW WILL CONTINUE A DRY FORECAST ON THURSDAY DUE TO
THE UNCERTAINTY. WILL INCREASE SKY CONDITION TO PARTLY CLOUDY
THROUGH THE PERIOD AND TEMPS A NUDGE BELOW CLIMATOLOGY...AROUND 60
FOR LOWS AND AROUND 80 FOR HIGHS.
.LMK...FFA FOR THE KENTUCKY COUNTIES IN CENTRAL KENTUCKY UNTIL 8 AM
EDT.
JA/JB
Hazardous weather outlook, Aug 31, 10:00 AM EST, 8 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT SUN AUG 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FRONTAL BOUNDARY ACROSS CENTRAL KENTUCKY WILL GRADUALLY LIFT NORTH
THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE FRONT. ABUNDANT
MOISTURE ALREADY IN PLACE SUGGESTS THAT SOME OF THE THUNDERSTORMS
WILL PRODUCE VERY HEAVY RAIN...WITH LOCAL FLASH FLOODING A
POSSIBILITY. GUSTY WINDS AND LIGHTNING WILL ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WARM AND VERY HUMID CONDITIONS WILL HELP PROMOTE MORE THUNDERSTORMS
ON LABOR DAY. ROBUST WIND FIELDS...ON MONDAY AFTERNOON AND MONDAY
NIGHT...MAY ALLOW A FEW STORMS TO REACH SEVERE LIMITS WITH DAMAGING
WINDS POSSIBLE. MEANWHILE...A HEAVY RAIN THREAT WILL ALSO PERSIST
MONDAY.
A COLD FRONT WILL GRADUALLY EDGE ITS WAY THROUGH OUR REGION EITHER
LATE MONDAY NIGHT OR TUESDAY...WITH A CHANCE OF MORE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR HEAVY RAIN ARE ENCOURAGED THIS AFTERNOON AND
TONIGHT.
JA
Flash Flood, Fayette
- When
- August 31, 6:00 PM EST to 7:00 PM EST
- Where
- Fayette County, Lexington
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.042, -84.459 (the zone’s center; the record gives no point)
Heavy rains caused area creeks and small streams to flow out of their banks. Roadways, underpasses, and low lying areas were flooded. Several vehicles were stranded in water on Nicholasville and Richmond Roads in Lexington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 31, 20031 death · 1 injured · 1 event
- Flash Flood in Kansas, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Alabama, August 31, 20031 death · 1 event
- Lightning Strike in Georgia, August 31, 20031 death · 1 event
- Heavy Rain in North Carolina, August 31, 2003$100,000 · 1 event
- Flash Flooding and Lightning Strike in North Carolina, August 31, 2003$50,000 · 4 events
- Lightning Strike in North Carolina, August 31, 2003$50,000 · 1 event
- Tornado and Damaging Wind in Illinois, August 31, 2003F1 · 2 events
- Damaging Wind in Louisiana, August 31, 2003$30,000 · 52 kt wind · 1 event
- Flash Flooding in Texas, August 31, 2003$12,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377099.